Cholesterol Home > Vascepa Overdose
Gastrointestinal bleeding or bleeding in the brain could theoretically occur if someone takes too much Vascepa (icosapent ethyl). The specific effects would depend on how much of the drug was taken and whether it was combined with other medications. If an overdose does occur, a healthcare provider may administer certain medications, give fluids intravenously (by IV), or pump the stomach.
Can You Take Too Much Vascepa?Vascepa™ (icosapent ethyl) is a prescription medication used to treat high triglycerides. Just like most medicines, it is possible to take a Vascepa overdose.
The specific effects of an overdose can vary, depending on a number of factors, including the Vascepa dosage and whether it was combined with any other medications or substances.
Effects of an OverdoseIt is not clear what exactly to expect from a Vascepa overdose. At least theoretically, it could increase the risk of bleeding, including dangerous internal bleeding such as gastrointestinal bleeding or bleeding in the brain. Symptoms of these bleeding problems include:
- Easy bruising or bleeding
- Signs of a hemorrhagic stroke (bleeding in the brain), such as:
- Vision or speech changes
- Weakness or numbness in an arm or leg
- A severe headache
- Signs of gastrointestinal bleeding, such as:
- Black, tarry stools
- Bright-red blood in the stool
- Vomiting of blood.
Treatment for a Vascepa OverdoseIf the overdose was recent, the healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Medications to stop excessive bleeding
- Fluids through an intravenous line (IV), if necessary
- Other treatments based on the complications that occur.
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much Vascepa.